Inventiones mathematicae

, Volume 203, Issue 2, pp 417–492 | Cite as

Oscillatory motions for the restricted planar circular three body problem

Article

Abstract

The restricted three body problem models the motion of a massless body under the influence of the Newtonian gravitational force caused by two other bodies called the primaries. When they move along circular Keplerian orbits and the third body moves in the same plane, one has the restricted planar circular three body problem (RPC3BP). In suitable coordinates, it is a Hamiltonian system of two degrees of freedom. The conserved energy is usually called the Jacobi constant. Llibre and Simó [Math Ann 248(2):153–184, 1980] proved the existence of oscillatory motions for this system. That is, orbits which leave every bounded region but which return infinitely often to some fixed bounded region. To prove their existence they had to assume the ratio between the masses of the primaries to be small enough. In this paper we prove the existence of such motions for any value of the mass ratio \(\mu \) closing the problem of existence of oscillatory motions in the RPC3BP. To obtain such motions, we restrict ourselves to the level sets of the Jacobi constant. We show that, for any value of the mass ratio and for large values of the Jacobi constant, there exist transversal intersections between the stable and unstable manifolds of infinity in these level sets. These transversal intersections guarantee the existence of a symbolic dynamics that creates the oscillatory orbits. The main achievement is to prove the existence of these orbits without assuming the mass ratio \(\mu \) small. When \(\mu \) is not small, this transversality can not be checked by means of classical perturbation theory. Since our method is valid for all values of \(\mu \), we are able to detect a curve in the parameter space, formed by \(\mu \) and the Jacobi constant, where cubic homoclinic tangencies between the invariant manifolds of infinity appear.

References

  1. 1.
    Arnold, V.I., Kozlov, V.V., Neishtadt, A.I.: Dynamical Systems III. Encyclopaedia of Mathematical Sciences, vol. 3. Springer, Berlin (1988)Google Scholar
  2. 2.
    Alekseev, V.M.: Quasirandom oscillations and qualitative problems in celestial mechanics. In: Ninth Mathematical Summer School (Kaciveli, 1971) (Russian). Three papers on smooth dynamical systems, pp. 212–341. Izdanie Inst. Mat. Akad. Nauk Ukrain. SSR, Kiev (1972)Google Scholar
  3. 3.
    Alexeyev, V.M.: Sur l’allure finale du mouvement dans le problème des trois corps. Actes du Congrès International des Mathématiciens (Nice. 1970), Tome 2, pp. 893–907. Gauthier-Villars, Paris (1971)Google Scholar
  4. 4.
    Alekseev, V.M.: Final motions in the three-body problem and symbolic dynamics. Uspekhi Mat. Nauk 36(4(220)), 161–176, 248 (1981)Google Scholar
  5. 5.
    Baldomá, I., Fontich, E.: Exponentially small splitting of invariant manifolds of parabolic points. Mem. Am. Math. Soc. 167(792), x-83 (2004)Google Scholar
  6. 6.
    Baldomá, I., Fontich, E., Guàrdia, M., Seara, T.M.: Exponentially small splitting of separatrices beyond Melnikov analysis: rigorous results. J. Differ. Equ. 253(12), 3304–3439 (2012)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Bolotin, Sergey: Symbolic dynamics of almost collision orbits and skew products of symplectic maps. Nonlinearity 19(9), 2041–2063 (2006)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Delshams, A., Kaloshin, V., de la Rosa, A., Seara, T.: Parabolic orbits in the restricted three body problem. (2014). http://arxiv.org/abs/1501.01214
  9. 9.
    Delshams, A., Seara, T.M.: An asymptotic expression for the splitting of separatrices of the rapidly forced pendulum. Commun. Math. Phys. 150(3), 433–463 (1992)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Delshams, A., Seara, T.M.: Splitting of separatrices in Hamiltonian systems with one and a half degrees of freedom. Math. Phys. Electron. J. 3(4), (1997)Google Scholar
  11. 11.
    Erdélyi, A.: Asymptotic Expansions. Dover Publications Inc., New York (1956)MATHGoogle Scholar
  12. 12.
    Gelfreich, V.G.: Melnikov method and exponentially small splitting of separatrices. Phys. D 101(3–4), 227–248 (1997)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Gelfreich, V.G.: Separatrix splitting for a high-frequency perturbation of the pendulum. Russ. J. Math. Phys. 7(1), 48–71 (2000)MathSciNetMATHGoogle Scholar
  14. 14.
    Galante, J., Kaloshin, V.: Destruction of invariant curves using the ordering condition. http://www.terpconnect.umd.edu/~vkaloshi (2010)
  15. 15.
    Galante, J., Kaloshin, V.: The method of spreading cumulative twist and its application to the restricted circular planar three body problem. http://www.terpconnect.umd.edu/~vkaloshi (2010)
  16. 16.
    Galante, J., Kaloshin, V.: Destruction of invariant curves in the restricted circular planar three-body problem by using comparison of action. Duke Math. J. 159(2), 275–327 (2011)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Gorodetski, A., Kaloshin, V.: Hausdorff dimension of oscillatory motions for restricted three body problems. http://www.terpconnect.umd.edu/~vkaloshi (2012)
  18. 18.
    Guardia, M., Olivé, C., Seara, T.: Exponentially small splitting for the pendulum: a classical problem revisited. J. Nonlinear Sci. 20(5), 595–685 (2010)CrossRefMathSciNetMATHGoogle Scholar
  19. 19.
    Guardia, M.: Splitting of separatrices in the resonances of nearly integrable Hamiltonian systems of one and a half degrees of freedom. Discret. Contin. Dyn. Syst. A. 33(7), 2829–2859 (2012)CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Holmes, P., Marsden, J., Scheurle, J.: Exponentially small splittings of separatrices with applications to KAM theory and degenerate bifurcations. In: Hamiltonian Dynamical Systems (Boulder, CO, 1987). Contemp. Math., vol. 81. American Mathematical Society, Providence (1988)Google Scholar
  21. 21.
    Katok, A., Hasselblatt, B.: Introduction to the modern theory of dynamical systems. Encyclopedia of Mathematics and its Applications, vol. 54. Cambridge University Press, Cambridge (1995)Google Scholar
  22. 22.
    Lochak, P., Marco, J.-P., Sauzin, D.: On the splitting of invariant manifolds in multidimensional near-integrable Hamiltonian systems. Mem. Am. Math. Soc. 163(775), viii+145 (2003)Google Scholar
  23. 23.
    Llibre, J., Simó, C.: Oscillatory solutions in the planar restricted three-body problem. Math. Ann. 248(2), 153–184 (1980)CrossRefMathSciNetMATHGoogle Scholar
  24. 24.
    Llibre, J., Simó, C.: Some homoclinic phenomena in the three-body problem. J. Differ. Equ. 37(3), 444–465 (1980)CrossRefMathSciNetMATHGoogle Scholar
  25. 25.
    McGehee, R.: A stable manifold theorem for degenerate fixed points with applications to celestial mechanics. J. Differ. Equ. 14, 70–88 (1973)CrossRefMathSciNetMATHGoogle Scholar
  26. 26.
    Melnikov, V.K.: On the stability of the center for time periodic perturbations. Trans. Mosc. Math. Soc. 12, 1–57 (1963)MathSciNetGoogle Scholar
  27. 27.
    Meyer, K.R., Hall, G.R.: Introduction to Hamiltonian Dynamical Systems and the \(N\)-Body Problem. Springer, New York (1992)CrossRefMATHGoogle Scholar
  28. 28.
    Moeckel, R.: Heteroclinic phenomena in the isosceles three-body problem. SIAM J Math Anal 15(5), 857–876 (1984)CrossRefMathSciNetMATHGoogle Scholar
  29. 29.
    Moser, J.: Stable and Random Motions in Dynamical Systems. Princeton University Press, Princeton (1973). (With special emphasis on celestial mechanics, Hermann Weyl Lectures, the Institute for Advanced Study, Princeton, NJ, Ann. Math. Stud., No. 77)Google Scholar
  30. 30.
    Martínez, R., Pinyol, C.: Parabolic orbits in the elliptic restricted three body problem. J. Differ. Equ. 111(2), 299–339 (1994)CrossRefMathSciNetMATHGoogle Scholar
  31. 31.
    Neĭshtadt, A.I.: The separation of motions in systems with rapidly rotating phase. Prikl. Mat. Mekh. 48(2), 197–204 (1984)MathSciNetGoogle Scholar
  32. 32.
    Poincaré, H.: Sur le problème des trois corps et les équations de la dynamique. Acta Math. 13, 1–270 (1890)CrossRefGoogle Scholar
  33. 33.
    Sauzin, D.: A new method for measuring the splitting of invariant manifolds. Ann. Sci. École Norm. Sup. (4), 34(2), 159–221 (2001)Google Scholar
  34. 34.
    Sitnikov, K.: The existence of oscillatory motions in the three-body problems. Sov. Phys. Dokl. 5, 647–650 (1960)MathSciNetMATHGoogle Scholar
  35. 35.
    Treschev, D.: Separatrix splitting for a pendulum with rapidly oscillating suspension point. Russ. J. Math. Phys. 5(1), 63–98 (1997)MathSciNetMATHGoogle Scholar
  36. 36.
    Xia, Z.: Mel’nikov method and transversal homoclinic points in the restricted three-body problem. J. Differ. Equ. 96(1), 170–184 (1992)CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Departament de Matemàtica Aplicada IUniversitat Politècnica de CatalunyaBarcelonaSpain
  2. 2.Departament de Matemàtica Aplicada IVUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations